Results 1 to 3 of 3

Thread: Drug Incduced Lupus

  1. #1
    Join Date
    Aug 2011
    Location
    Wellington, NZ
    Posts
    167
    Thanks
    80
    Thanked 34 Times in 28 Posts

    Exclamation Drug Incduced Lupus

    I have thought for a long time that all of my problems may stem from a medication I take called Carbamazepine (I take it for Bipolar Disorder.)

    A rheumy I saw about a year ago said it is a possibility, but I should speak to a psychiatrist about it and get their opinion. So I went to see a psych who said the chances are incredibly rare, I also have an autoimmune thyroid disorder and was diagnosed with juvenile arthritis as a teenager so it's likely that's all linked - and highly unlikely that it is caused by the medication. About 0.2% of people who take carbamazepine for over a year will develop drug induced lupus apparently. He said it's not worth the risk to my mental health (changing meds in the past has always caused major disruption and has become an incredibly distressing time, I've already tried a lot of the 'suitable' meds for my condition and they have not worked for me, this drug was my god send.)

    So I forgot about it. Until now. Now my new rheumy is looking at my bloods and saying it all just doesn't add up to lupus. He rediagnosed me with fibro and I started coming of the prednisone. Since weaning off the pred I have gotten so much worse - the joint pain is bordering unbearable, i'm itching again, I have mouth ulcers, i have my old "hot behind the eyes" feeling (no idea what it is, but it accompanies bad flares of symptoms).

    Yet he STILL doubts not only lupus, but ANYTHING auto-immune at all! I'm back for more bloods in a couple of weeks, if they come back inconclusive I have a plan.

    I'm returning to England in about 6 weeks. I'm going to ask for a referral to a psych, and I'm going to come off of my carbamazepine. I know the referral will take ages back in the UK but it will give me time to get settled. I can't quite believe I'm willingly going to put myself through the old psychiatric drugs dance even though I know the chances of it being med related are so so rare. But I'll just never know if I don't. And I'm desperate. I've had enough of this. I can't hack the pain, the fatigue - all the other little annoying s**t stuff that comes along with it...I'm over it. If it is DILE (Drug Induced Lupus Erythematosus) then within months of stopping the med then my symptoms should improve and eventually disappear.

    It may be ridiculous false hope but it's the only shot I've got and I'm going for it.
    (Might seem like a pointless post, but I needed to write it out so I'll hold myself to it!)
    I spent 2 years travelling Australia. Check out my travel blog at http://travelpod.com/members/helenlear

  2. #2
    Join Date
    Mar 2011
    Location
    pinjarra, western australia
    Posts
    2,925
    Blog Entries
    1
    Thanks
    1,398
    Thanked 1,618 Times in 1,108 Posts

    Default

    to know definately one way or the other... nothing wrong with that. sometimes we need to take a step backwards and re-evaluate. especially when what we are doing now is not working properly. hope the side effects from not taking the medicine are not too severe for you.
    When you're stressed, You eat Ice cream, Cake, Chocolate & Sweets. Why? Because stressed spelled backwards is DESSERTS.

  3. #3
    Join Date
    Aug 2011
    Location
    Wellington, NZ
    Posts
    167
    Thanks
    80
    Thanked 34 Times in 28 Posts

    Default

    Glad you don't think I'm mental Steve!

    I'll have replace it with something - who knows what yet, but we'll see. Something that doesn't have the potential to cause DILE preferably!
    I spent 2 years travelling Australia. Check out my travel blog at http://travelpod.com/members/helenlear

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •